• Bernoulli
  • Volume 14, Number 2 (2008), 391-404.

On lower limits and equivalences for distribution tails of randomly stopped sums

Denis Denisov, Serguei Foss, and Dmitry Korshunov

Full-text: Open access


For a distribution F*τ of a random sum Sτ=ξ1+⋯+ξτ of i.i.d. random variables with a common distribution F on the half-line [0, ∞), we study the limits of the ratios of tails $\overline{F^{*\tau}}(x)/\overline{F}(x)$ as x→∞ (here, τ is a counting random variable which does not depend on {ξn}n≥1). We also consider applications of the results obtained to random walks, compound Poisson distributions, infinitely divisible laws, and subcritical branching processes.

Article information

Bernoulli Volume 14, Number 2 (2008), 391-404.

First available in Project Euclid: 22 April 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

convolution tail convolution equivalence lower limit randomly stopped sums subexponential distribution


Denisov, Denis; Foss, Serguei; Korshunov, Dmitry. On lower limits and equivalences for distribution tails of randomly stopped sums. Bernoulli 14 (2008), no. 2, 391--404. doi:10.3150/07-BEJ111.

Export citation


  • [1] Asmussen, S. (2000). Ruin Probabilities. River Edge, NJ: World Scientific.
  • [2] Asmussen, S., Foss, S. and Korshunov, D. (2003). Asymptotics for sums of random variables with local subexponential behaviour. J. Theoret. Probab. 16 489–518.
  • [3] Athreya, K. and Ney, P. (1972). Branching Processes. New York: Springer.
  • [4] Borovkov, A.A. (1976). Stochastic Processes in Queueing Theory. New York: Springer.
  • [5] Chistyakov, V.P. (1964). A theorem on sums of independent positive random variables and its applications to branching random processes. Theory Probab. Appl. 9 640–648.
  • [6] Chover, J., Ney, P. and Wainger, S. (1973). Functions of probability measures. J. Anal. Math. 26 255–302.
  • [7] Chover, J., Ney, P. and Wainger, S. (1973). Degeneracy properties of subcritical branching processes. Ann. Probab. 1 663–673.
  • [8] Cline, D. (1987). Convolutions of distributions with exponential and subexponential tails. J. Aust. Math. Soc. 43 347–365.
  • [9] Denisov, D., Foss, S. and Korshunov, D. (2007). Lower limits for distributions of randomly stopped sums. Theory Probab. Appl. To appear.
  • [10] Embrechts, P. and Goldie, C.M. (1982). On convolution tails. Stochastic Process. Appl. 13 263–278.
  • [11] Embrechts, P., Goldie, C.M. and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrsch. Verw. Gebiete 49 335–347.
  • [12] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Berlin: Springer.
  • [13] Embrechts, P. and Veraverbeke, N. (1982). Estimates for the probability of ruin with special emphasis on the possibility of large claims. Insurance Math. Econom. 1 55–72.
  • [14] Feller, W. (1971). An Introduction to Probability Theory and Its Applications, 2. New York: Wiley.
  • [15] Foss, S. and Korshunov, D. (2007). Lower limits and equivalences for convolution tails. Ann. Probab. 35 366–383.
  • [16] Harris, T. (1963). The Theory of Branching Processes. Berlin: Springer.
  • [17] Kalashnikov, V. (1997). Geometric Sums: Bounds for Rare Events with Applications. Risk Analysis, Reliability, Queueing. Dordrecht: Kluwer.
  • [18] Korshunov, D. (1997). On distribution tail of the maximum of a random walk. Stochastic Process. Appl. 27 97–103.
  • [19] Pakes, A.G. (2004). Convolution equivalence and infinite divisibility. J. Appl. Probab. 41 407–424.
  • [20] Rogozin, B.A. (2000). On the constant in the definition of subexponential distributions. Theory Probab. Appl. 44 409–412.
  • [21] Rudin, W. (1973). Limits of ratios of tails of measures. Ann. Probab. 1 982–994.
  • [22] Shimura, T. and Watanabe, T. (2005). Infinite divisibility and generalized subexponentiality. Bernoulli 11 445–469.
  • [23] Teugels, J.L. (1975). The class of subexponential distributions. Ann. Probab. 3 1000–1011.